New Mexico, 2008

High Wind in New Mexico, April 10, 2008

April 10, 2008 · NWS ABQ · 12 events in 11 counties and zones

An area of intense low pressure moved along the New Mexico and Colorado line into Kansas. West winds with speeds of 50 to 80 knots at 500 mb mixed down to the surface creating sustained winds of between 45 and 55 mph and gusts over 60 mph for several hours across much of central and eastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of intense low pressure moved along the New Mexico and Colorado line into Kansas. West winds with speeds of 50 to 80 knots at 500 mb mixed down to the surface creating sustained winds of between 45 and 55 mph and gusts over 60 mph for several hours across much of central and eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 10, 2:09 AM MST, 7 hours 51 minutes earlier.

Area forecast discussion, Apr 10, 2:09 AM MST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 AM MDT THU APR 10 2008

.DISCUSSION...
UPPER TROUGH HAS PLUNGED INTO NEW MEXICO WITH 564 DAM CONTOUR
PUSHING SOUTH OF THE MEXICAN BORDER AND TROUGH AXIS BISECTING THE
STATE. EXPECTING TO SEE A CLOSING OFF OF THE UPPER LEVEL CONTOURS
AS SYSTEM SHIFTS EAST OF THE ROCKIES LEAVING A PRONOUNCED NORTH TO
NORTHWEST FLOW ACROSS THE FORECAST AREA TODAY. A FEW SPARSE AND
LIGHT SHOWERS ONGOING AT THE MOMENT WITH PATCHY AREAS OF
FOG...MOSTLY NORTH AND EAST.

BEST MID TO UPPER LEVEL MOISTURE WILL BE TRANSITIONING EASTWARD
WITH RESIDUAL WRAP AROUND CLOUDS AND SHOWERS HANGING AROUND THE
NORTHERN TIER OF THE CWA. HEAVIEST AND MOST WIDESPREAD PRECIP TO
OCCUR OVER NORTHEAST CLOSEST TO THE LOW AND FALLING IN THE LIQUID
PHASE OTHER THAN SOME PERIODS OF WET FLAKES ABOVE 6000 TO 6500FT.
WINDS OF 45 TO 50KT AT H7 WILL QUICKLY MIX DOWNWARD TO THE SURFACE
AFTER SUNRISE IN MANY AREAS...PARTICULARLY THE EAST CENTRAL TO
SOUTHEASTERN ZONES WHERE HIGH WIND WARNING WILL BE IN EFFECT. WIND
ADVISORY WILL SUFFICE ELSEWHERE EXCEPT FOR THE NORTHEASTERN ZONES
OF 006 AND 007 WHERE PRESSURE GRADIENT WILL BE WEAKER. IN
ADDITION...RED FLAG WARNING WILL GO IN EFFECT ALONG AND SOUTH OF
INTERSTATE 40. SOME SPOTTY AREAS MAY LAG IN MEETING CRITICAL FIRE
WX CRITERIA DUE TO RECENT PRECIP AMOUNTS RANGING 0.3 TO 0.5 INCHES
AT SOME LOCALES. THIS SHOULD ONLY TEMPORARILY SLOW THE DIURNAL
DECLINE IN RELATIVE HUMIDITY GIVEN SUCH STRONG WINDS AND THE
CLEARING TREND EXPECTED FOR THIS AREA TODAY.

A BRIEF LULL IN THE PRECIP IS EXPECTED IN THE NORTH TONIGHT...BUT
A STRONG MERIDIONAL COMPONENT BEHIND THE EXITING SYSTEM WILL USHER
IN A QUICK HITTING VORT MAX OVER THE NORTH AND NORTHEAST FOR
FRIDAY. GFS AND NAM ARE BOTH PAINTING A BAND OF FRONTOGENESIS AT
ROUGHLY H7 IN THE NORTHEAST AND THIS COULD ENHANCE THE LIKELIHOOD
FOR SOME BANDED SHOWER ACTIVITY IN THIS AREA THROUGH FRIDAY. MOS
GUIDANCE HAS INCREASED POPS AND SO I HAVE RISEN POPS SOME IN THE
NORTHEASTERN THIRD OF THE STATE GIVEN THE PLACEMENT AND THE
SIGNAL OF THE AFOREMENTIONED PHYSICAL AND DYNAMICAL FEATURES.
GUIDANCE HAS ALSO TRENDED MUCH COLDER FOR FRIDAY AFTERNOON DUE TO
STRONG COLD AIR ADVECTION IN NORTHERLY FLOW OFF OF THE SURFACE.
I TRENDED WITH COLDER TEMPERATURES...BUT STILL REMAINED A COUPLE
DEGREES HIGHER THAN THE WARMER NAM NUMBERS.

CHANCES FOR PRECIP FINALLY SEEM TO DWINDLE AWAY BY SATURDAY...BUT
STRONG NORTHWEST FLOW REALLY DOES NOT WEAKEN TO A CONFIDENT LEVEL
UNTIL SUNDAY. HAVE KEPT THE FORECAST DRY FOR SATURDAY AND SUNDAY
FOR NOW AND WILL CONTINUE TO MONITOR. STRONG RIDGE STILL PROGGED
TO BUILD OVER THE STATE DURING THE FIRST HALF OF THE WEEK BRINGING A
TRANQUIL WARMING TREND TO THE AREA. CONCERNS FOR THE LATTER PART OF
NEXT WEEK WILL INCLUDE LOW LEVEL MOISTURE RETURN FROM THE
SOUTHEAST AND A PROGRESSIVE WAVE TRACKING NORTH OF US.

&&

.AVIATION...
GRADUAL EASING OF WIDESPREAD MVFR AND IFR CONDX OVER THE NEXT 24
HOURS AS WEATHER SYSTEM OVER NORTHEAST NEW MEXICO PLUNGES EASTWARD
INTO THE CENTRAL PLAINS. CLEARING SKIES FROM SOUTHWEST TO NORTHEAST
DURING THE DAY TODAY WILL RELIEVE MT OBSCURATION...WITH SOME FOG
POTENTIAL OVERNIGHT TONIGHT IN CLEAR AREAS. MVFR CONDX WITH PECKS TO
IFR WILL CONTINUE THROUGH EARLY EVENING OVER EASTERN THIRD OF THE
STATE. VERY WINDY STATEWIDE TODAY WITH WINDS BROADLY DECREASING
AFTER SUNSET.

SHY

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  52  24  63 /  10   5   5   0
GALLUP..........................  22  54  18  65 /   0   0   0   0
GRANTS..........................  22  55  19  65 /   0   0   5   0
GLENWOOD........................  30  69  35  74 /   0   0   0   0
CHAMA...........................  19  41   8  57 /  10  20  10   0
LOS ALAMOS......................  25  49  20  63 /   5  10  10   0
RED RIVER.......................  18  38  10  50 /  20  30  30   5
TAOS............................  25  44  16  58 /  10  20  20   5
SANTA FE........................  27  49  19  61 /   5  10  20   0
SANTA FE AIRPORT................  29  51  24  63 /   5  10  10   0
ESPANOLA........................  27  55  24  68 /   5  10  20   0
ALBUQUERQUE HEIGHTS.............  34  57  33  66 /   0   5   5   0
ALBUQUERQUE VALLEY..............  32  58  32  72 /   0   5   5   0
ALBUQUERQUE FOOTHILLS...........  32  55  30  68 /   0   5   5   0
ALBUQUERQUE WEST MESA...........  32  57  31  72 /   0   5   5   0
SOCORRO.........................  32  65  35  71 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  24  50  25  66 /   0  10  10   0
MORIARTY/ESTANCIA...............  29  55  26  63 /   0  10   5   0
CARRIZOZO.......................  33  63  33  67 /   0   0   0   0
RUIDOSO.........................  30  54  30  59 /   0   0   0   0
RATON...........................  25  46  20  60 /  20  30  20   5
LAS VEGAS.......................  25  46  21  59 /   5  20  10   5
ROY.............................  30  52  28  59 /  20  30  10   0
CLAYTON.........................  30  52  28  59 /  20  20  10   5
SANTA ROSA......................  33  62  30  68 /   5  10  10   5
TUCUMCARI.......................  35  61  31  64 /  10  20  10   5
FORT SUMNER.....................  36  62  32  70 /   5  10   5   5
CLOVIS..........................  35  60  30  63 /   5  10   5   5
PORTALES........................  35  62  31  65 /   5  10   5   5
ROSWELL.........................  39  69  36  68 /   5   5   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ105>109.

WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ001>005-008-009-014-015.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ010>013-016>021-026.

&&

52/SHY
Hazardous weather outlook, Apr 10, 4:42 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT THU APR 10 2008

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
542 AM MDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL SPREAD ACROSS MUCH OF NEW MEXICO TODAY. A HIGH
WIND WARNING IS IN EFFECT FOR EAST CENTRAL AND SOUTHEASTERN NEW
MEXICO WHILE A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN HALF
OF THE STATE. WINDS COULD BE DAMAGING AT TIMES WITH GUSTS REACHING
AS HIGH AS 60 MPH IN THE EAST CENTRAL AND SOUTHEASTERN AREAS.

IN ADDITION...LOW HUMIDITY WILL COMBINE WITH THE STRONG WINDS TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF
INTERSTATE 40 WHERE A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY TO WINDY CONDITIONS WILL BE SEEN IN SOME AREAS ON FRIDAY
AND COULD COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE LOCALIZED
AREAS OF CRITICAL FIRE WEATHER FOR CENTRAL NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

In the hours before

Local storm report, Apr 10, 6:10 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 AM MDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     SNOW             RED RIVER               36.71N 105.40W
04/10/2008  M7.0 INCH        TAOS               NM   CO-OP OBSERVER

            4.0 INCHES OF NEW SNOW SINCE 719 AM YESTERDAY MORNING

&&

EBREON
Local storm report, Apr 10, 6:20 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 AM MDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     SNOW             2 NW SEDILLO            35.12N 106.32W
04/10/2008  M2.0 INCH        BERNALILLO         NM   TRAINED SPOTTER

            2.0 INCHES NEW SNOW

&&

EBREON

Event by event

12 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer

High Wind, Sandia/Manzano Mountains

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer

High Wind, Central High Plains/Estancia Valley County

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Conchas Lake/Guadalupe

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Conchas Lake/Guadalupe forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement

High Wind, Quay

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Quay forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Lincoln County High Plains/Hondo Valley

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter

High Wind, Capitan/Northern Sacramento Mountains

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

High Wind, De Baca

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
De Baca forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer

High Wind, Chaves County Plains

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Chaves County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Roosevelt

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Roosevelt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High Wind, Curry

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Curry forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Chaves County

When
April 10, 10:00 AM MST to 5:00 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80076, 80077, 80078, 80079, 80080, 80081, 80082, 80083, 80084, 80085, 80086, 80087.